Alert archive / North Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 33, NWS Raleigh, NC

August 31, 2002Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 31, 2002, 7:19 AM EDT for Wilson County, North Carolina. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2002, 7:19 AM EDT (11:19 UTC)
Expired
Aug 31, 2002, 9:15 AM EDT
In force
116 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 311119
FFWRAH
NCC195-311315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE
712 AM EDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 915 AM EDT

* AT 712 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER WILSON COUNTY. RAINFALL RATES TO NEAR 2 INCHES PER 
  HOUR WERE OCCURRING AS THESE HEAVY SHOWERS MOVE SLOWLY         
  NORTHWARD. THE AREA OF MOST CONCERN FOR FLOODING LIES ACROSS 
  EASTERN HALF OF THE COUNTY AND INCLUDES THE CITY OF WILSON.    

  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
  ROADWAY.

$$

LAT...LON 3583 7778 3566 7774 3561 7810 3574 7816
          3581 7793

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:00 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 3:00 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 AM EDT SAT AUG 31 2002

.DISCUSSION...FEED OF DEEP MOISTURE CONTINUES AS DOES SURFACE WEDGE
PATTERN. OSCILLATIONS IN RAINFALL COVERAGE AND INTENSITY CAN NOT
BE TIME OR WELL PREDICTED. DIVERGENCE ALOFT REMAINS A PRINCIPAL
PLAYER FOR RAINFALL WEST OF THE SURFACE TROUGH WHICH CONTINUES QUASI
STATIONARY IN THE COASTAL AREAS. LIFTING SHORT-WAVE FEATURES HARD TO
IDENTIFY AND NOT WELL PORTRAYED BY MODELS. DRYING FROM BUILDING
ATLANTIC RIDGE STILL WELL EAST AND NOT LIKELY TO IMPACT CENTRAL
NORTH CAROLINA. MAY SEE COASTAL TROUGH MOVED INLAND SUNDAY NIGHT AND
ENHANCE RAINFALL. DISTURBANCE IN THE BAHAMAS MAY ALSO ENHANCE
RAINFALL IN CENTRAL NORTH CAROLINA SUNDAY NIGHT INTO LABOR DAY. BUT
ETA IS SHOWING A WEAKER SIGNAL THIS RUN WHILE AVN HAS NOT DONE MUCH
WITH THIS FEATURE.

.FORECAST...ALL THIS ADDS UP TO A WET PERIOD WITH DAYTIME
TEMPERATURES WELL BELOW SEASONAL NORM THROUGH THE WEEKEND INTO
MONDAY. WILL ISSUE SPS FEATURING POTENTIAL FOR LOCALIZED FLOODING OR
A FLOOD WATCH FOR THOSE COUNTIES IN THE EASTERN TIER THAT HAVE
ALREADY RECEIVED IMPRESSIVE STORM TOTALS. TRENDS IN RADAR AT TIME OF
ZONE RELEASE WILL BE USED FOR FFA VS SPS. WILL INCREASE LABOR DAY
POPS TO LIKELY AND CONTINUE CHANCE POPS FOR TUESDAY THROUGH
THURSDAY.

.RAH...NONE.

Nearby

Flash Flood Warnings in North Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.